Hi my name is Lori Goodwin and I am 49 years old. This is my story.
I was diagnosed with systemic Lupus at the age of 19. I had low platelet, rashes, arthritic pain in my knees and hips, thinning hair, was very tired all the time, kidney issues and Raynaud’s syndrome. I spent 2 weeks in the hospital on high steroids, and was released with weekly blood work and daily steroids. A year and half later my husband and I wanted to have a child and doctors were very worried as I did not want to be on my steroids while pregnant. So I stop my medication and under careful watch of doctors I had a beautiful very health boy with no major complications. So, the doctor said if you want any more be quick as they really did not want me off my meds as the lupus was active.
Well, my twins were born 1 year later, yes 3 kids in one year. The twins were born very healthy, but that pregnancy was very hard on me. The doctors started my steroids right away as the lupus was very active. All 3 of my kids are now very healthy adults with good jobs. Over 30 years, I have been fighting the Lupus in which have had a total hysterectomy at 27 years old, in and out of hospital because of severe Raynaud’s syndrome on hands and feet, leg surgery complication from a varicose vein, migraines and lupus flair ups. I was told I have a 1.4 cm hole on the left side of my heart, and as a result the right side is enlarged as well. I have been on 2 prednisone pills per day, Plaquenil, and few anti-inflammatory pills for almost 30 years, plus high blood pressure meds, migraine meds and cortisone injection in my hips to keep me mobile.
In late May/ early June 2019, I was feeling really tired so I increased my prednisone thinking I was having a lupus flair up. I had noticed new bruises, but thought nothing as I always bruise easily. Well, on the evening of June 8 I could not get up and just wanted to sleep as my chest was killing me. My daughter showed up and said that I was yellow, and my husband took me to the emergency room. We got there and they checked me in right way, as my blood pressure was very high, and I was having a hard time walking and talking. They took my blood and asked me some questions, but I could not answer as I was in and out. My husband said the lab came back and I had only 7000 platelets and they suspected it was TTP.
They rushed me to VGH (Vancouver, Canada) where I received my central line in my neck and started receiving plasma, blood, and steroids right away. The doctors were very worried as they could not stop my bleeding at the neck, but after 7 hours the doctors got it to slow down. The next morning they confirmed that I had TTP. I did 7 days of plasma (12 bags a day) plus blood, bagged steroids, as well as my lupus meds. I also had CAT scans, 3 heart test, and ultrasounds as they had to check for major strokes and my heart condition. On day 7 the doctors tried to stop the plasma, and, well, I did not make it 24 hours before my platelets crashed from 200,000 down to 17000, and I lost my eye sight.
Both my eyes had retinal detachment, so the doctors once again started the plasma and blood treatments, as well as steroids, but I was not responding to the treatments. They then had to start me on chemo to eliminate my immune system, as it was not responding. So over the next 3 weeks, I received 1 round of Cyclophosphamide, 4 rounds Vincristine, 4 Rituximab, plus everyday plasma, steroids, and blood treatments.
6 days after they started everything, I slowly got my eyesight back, and my numbers started to get better. So after 24 days, the doctors said that my numbers look good so they once again slowly tried taking me off the plasma. 5 days later I was allowed to go home under the condition that I get blood work 2 time’s week. My eyesight is still healing, my hair is growing back, my blood work is somewhat stable and I am on my normal lupus meds. I still have memory issues, as well as muscular pain that is new from my arthritis. I am still dealing with some side effects from the chemo. I know it is early in my remission but as I read all the other letters from Answering TTP Foundation’s website, I know can do this too.